Well, it’s Monday morning around ten o’clock. The last four or five days have been really interesting. Last Thursday I went to the hospital for my weekly injection of bortozemib, the proteasome inhibitor that I take along with my chemo meds and dexamethasone. My bortozemib injections have always left a type of raised, red rash at the injection site on my belly. To try to alleviate the itching and swelling I took fifty mg of Benadryl to try to counteract the rash and swelling caused by the bortozemib. We also applied Benadryl cream to the injection site. The rash doesn’t hurt per se, but it’s super itchy and I feel like I need to reach down inside of the injection site to scratch my insides. It’s very annoying. Probably more important, though, is staying on this course of treatment. We had to stop a previous attempt at treatment with another chemo cocktail because the injections of the drug I was getting during that treatment were causing a huge rash, fiery red and raised, covering most of my midsection. This time I wanted to keep the rash under control so I could carry on with this chemo cocktail.
This past Thursday, the oncology nurses looked at the rash I was getting from my injections (which seemed to be getting worse week by week) and decided to bring in a doctor to see if there was anything we could do to mitigate it. After some consultation, they decided to inject the bortozemib into my right arm instead of my belly. Along with that strategy, they recommended taking more Benadryl. Well, I can say that the strategy was a success as far as the action at the injection site is concerned. There is way less irritation, rash, and swelling at the injection site in my arm than in my tummy. Today, five days after the injection, the irritation is minimal. However, now I had to deal with the effects of increased doses of Benadryl.
I didn’t think I could sleep that many hours straight. Last Friday I was more or less fine during the day and into the evening. We even went out for an hour or so late in the afternoon. Later, at around eight o’clock in the evening, I took fifty milligrams of Benadryl to try to really hit the rash before it got going. Well, that worked. Even though the dexamethasone usually keeps me awake all night, this night was different and I slept all night. In the morning I took some more Benadryl and was less than alert after that. In fact, I was pretty much stoned the whole day. Remember, I’m taking hydromorphone, a synthetic opioid, for pain already. Stacking Benadryl on top of that left me incapable of much of anything, especially clear thinking. Reading and writing were beyond me. Saturday night I went to bed around eight o’clock, fell asleep as soon as my head hit the pillow and stayed that way until seven-thirty on Sunday morning except for a couple of pee breaks. Even then, I was still semi-stoned. Sunday was a day of backing off the Benadryl! We found that the swelling and the rash around my injection site on my arm were not too bad. We applied some ice and that helped calm down the swelling too. Today, the itch is pretty much gone. I’m pretty happy about that.
So, the moral of the story seems to be that I have to get stoned to mitigate the swelling and rash that are caused by the bortozemib. Oh well, if that’s the price I have to pay, so be it.
Today was one of my regular lab days. I have standing requisitions at the lab every two weeks for one set of tests, once a month for another set, and once every three months for a set ordered by my kidney specialist. The techs are getting to know me at the lab in Cumberland. Today I gave up five vials of blood and a container of urine. Later today I’ll be able to access the results of some of the tests online via MyHealth. I’ll do that and carry on here then.
Okay, so it’s five o’clock and I checked my lab results. The few results that are in point to numbers back within reference ranges or in very positive, normalizing trends. Works for me.
Thursday will be another interesting day. We’ll be going to Campbell River Hospital to get my right femur x-rayed and for a consultation with the orthopaedic surgeon. I’m kind of worried about the excavations in my femur. I’m hoping the chemo and the zoledronic acid have done something to stabilize my bone marrow over the past couple of months. We’ll know more next week.